Volume 4, issue 1 (2000)

Download this article
For printing
Recent Issues

Volume 19
Issue 3, 1155–1775
Issue 2, 525–1154
Issue 1, 1–523

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Levelling an unknotting tunnel

Hiroshi Goda, Martin Scharlemann and Abigail Thompson

Geometry & Topology 4 (2000) 243–275

arXiv: math.GT/9910099

Abstract

It is a consequence of theorems of Gordon-Reid [J. Knot Theory Ram. 4 (1995) 389–409] and Thompson [Topology 36 (1997) 505–507] that a tunnel number one knot, if put in thin position, will also be in bridge position. We show that in such a thin presentation, the tunnel can be made level so that it lies in a level sphere. This settles a question raised by Morimoto [Bull. Fac. Eng. Takushoku Univ. 3 (1992) 219–225], who showed that the (now known) classification of unknotting tunnels for 2–bridge knots would follow quickly if it were known that any unknotting tunnel can be made level.

Keywords
tunnel, unknotting tunnel, bridge position, thin position, Heegaard splitting
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M27
References
Forward citations
Publication
Received: 17 January 2000
Accepted: 18 September 2000
Published: 3 October 2000
Proposed: Cameron Gordon
Seconded: Robion Kirby, David Gabai
Authors
Hiroshi Goda
Graduate School of Science and Technology
Kobe University
Rokko
Kobe 657-8501
Japan
Martin Scharlemann
Mathematics Department
University of California
Santa Barbara
California 93106
USA
Abigail Thompson
Mathematics Department
University of California
Davis
CA 95616
USA